Citation: phoenix. "Antagonising Pain: An Experience with Codeine, Naltrexone & Temazepam (exp57260)". Erowid.org. Jul 6, 2007. erowid.org/exp/57260
It was during my year 12 exams, and I had started to use opiates more and more regularly most nights, in the form of oxycodone, because they helped me to study.
I had previously tried dexamphetamine, but disliked it for two reasons, it is very hard for me to get hold of, and as a consequence, because I can't take it regularly, I constantly crash the following day and am unable to study. Additionally, it seemed to make me very depressed and I grew a tolerance to it very quickly. For this reason, opiates seemed the study aid of choice for me.
I had an exam the next day for which I had learnt nothing (an 'options' exam, so it would probably take 6 hours of solid study to learn the required material.) Unfortunately, my supply of oxycodone 20mg ran out, so I decided to go to the chemist to purchase some tablets of acetaminophen 500mg and codeine 8mg. I then performed rushed and poor cold water extraction on 8 of the tablets, which would give a theoretical yield of 96mg, but was probably more like 80mg, and ingested the resulting liquid. [Erowid Note: A theoretical yield would be 64mg, not 96mg.]
Unfortunately, codeine seemed to have a poor effect on me in comparison to oxycodone. I have had this effect with morphine too, it seems that the morphine molecule does not fair well with my opioid receptors. I get little euphoria, while still retaining the constipative and anxiolytic properties. Worst of all, I get extreme nausea, which made me very uncomfortable and virtually unable to study, of course, this defeated the purpose of taking the opiate. I had previously thought that these symptoms were owing to an 'expired batch' of morphine, but now I have concluded that oxycodone must activate the opioid receptors in a different fashion to the morphine molecule (which is the active metabolite of codeine).
Anyway, because of this horrible nausea, I made the stupid decision of taking some naltrexone (a potent opiate antagonist), that was in the medicine cupboard for some reason. I had fooled myself into believing that I had no form of dependence, so I thought that taking the naltrexone would only have the effect of relieving my nausea, so I could try and study without the opiates. Unfortunately, this was not the case, I'm not sure what dosage of naltrexone that I took, because the tablets said 'R 11' on one side, and '5 | 0' on the other. I'm not sure if this indicated that they were 5mg or 50mg, but I digress. After about 10 minutes of ingestion of the naltrexone tablet, I felt fine and sober, as I did when I had not taken the codeine. Unfortunately, it did not stay this way, and another 30 minutes later I started to have an extreme aversion to light and become very anxious. Suddenly I felt an extreme desire to vomit, and I was sweating profusely. Coupled wth the fact that I knew that I had a large amount of material to learn before 7am, this threw me into an extremely uncomfortable panic attack, and I actually felt like I wanted to die.
My first instinct in this situation was to try to hold down some benzodiazepines to surpress these adverse reactions. I took 3 10mg temazepam tablets, because they were all that I had, the hardest part of this experience was trying to hold them down until they were absorbed, without vomiting. I knew that I would have no possibility of studying in my present state, so I set the alarm for 5.30am (somehow) and managed to crawl into bed feeling like I wanted to die. After about 20 minutes I felt the temazepam tablets set in, because I have virtually no tolerance for benzodiazepines, and the anxiety was alleviated. Additionally, I was very zoned out, and whilst I still felt uncomfortable, it didn't seem to matter as much. The night's sleep was extremely restless and intermittent, but not necessarily unpleasant. When i woke up at 5.30, I still had a horrible headache and was very tired, but most of the other symptoms had subsided. Somehow, I was able to read the textbook in time for the exam, and went and aced it. Finishing that exam was the biggest relief of my life, and I went home and slept for a number of hours.
I'm not sure why I had such an extremely intense withdrawal experience caused by the naltrexone - I'm thinking that either I had built up a solid dependence on opiates, or that it was because all of the receptors were suddenly deactivated instantly, rather than gradually in the normal manner, causing some form of 'rapid detox.' Either way, it was horrible, and I am amazed that I survived through that exam. My thinking now is to never take an opiate antagonist while I am high on opioids! That was one of the most horrible experiences that I have ever endured (although it was probably worsened by the fact that I had an imminent exam). I was very lucky to have a happy ending.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.